Texas, 2024

Hail and Damaging Winds in Texas, April 8 to 9, 2024

April 8 to 9, 2024 · NWS SJT · 10 events in 4 counties and zones

Severe thunderstorms produced large hail and damaging winds across portions of Haskell, Throckmorton and Fisher counties during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms produced large hail and damaging winds across portions of Haskell, Throckmorton and Fisher counties during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 8, 6:03 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 8, 6:03 PM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
703 PM CDT Mon Apr 8 2024

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL...
Issued at 541 PM CDT Mon Apr 8 2024

Towering cumulus and some Cumulonimbus have formed along a NW to
SE oriented confluence boundary extending from near Gail to San
Angelo. This is in an area where there’s around 2000 J/KG of
surface-based CAPE with little to no CIN. However, the weak
convection that has developed in that area is weak at the moment
and getting sheared off. Nevertheless, with the repeated attempts
at convection, whatever inhibition or dry air aloft that is
suppressing deep convection will likely be overcome in the next
hour or two, with the result likely being a few strong to severe
thunderstorms in the aforementioned area. Hodographs look to be
long and straight, and 45-50 kt of effective shear, indicates that
there will likely be right and left splitting supercells. Hazards
will be large to very large hail (up to baseball size), with the
potential for damaging winds. An isolated tornado cannot be ruled
out.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 201 PM CDT Mon Apr 8 2024

Multiple rounds of strong to severe thunderstorms are possible
tonight into Tuesday. Surface moisture has quickly increased
across the area with dewpoints in the 50s to near 60 across most
of the region. In addition, cloud cover has cleared across most of
the forecast area, allowing temperatures to climb into the mid
70s to lower 80s. A dryline is forecast to remain to our west this
afternoon across the Permian Basin and Trans-Pecos region. Ahead
of the dryline a very unstable environment is forecast to develop
this afternoon and into the evening hours. The main point of storm
initiation will be across the Big Country, near the triple point.
At this point we expect storms to initiate by late this afternoon
or early evening, and continue into the mid to late evening
hours. Most of the CAMs keep areas farther south mainly dry during
the evening hours, although the latest runs of the WoFS do
indicate at least isolated convection developing late this evening
farther south across the western Concho Valley and northern
Edwards Plateau. For now, have kept the forecast mainly dry south
of the Big Country, but will continue to monitor. Strong to severe
thunderstorms will be possible, with very large hail and damaging
winds being the main hazards, although a tornado cannot be ruled
out.

Another round of showers and thunderstorms is forecast to develop
after midnight (and mainly after 3 AM) across the eastern
portions of the Permian Basin and Trans-Pecos region, as well as
along a southward moving cold front. This activity is forecast to
then spread east across the area, with the highest rain chances
across the northern half of the region. Again, strong to severe
thunderstorms will be possible, with large to very large hail and
damaging winds being the main hazards. A tornado is also possible.
We expect a lull in activity during the early afternoon hours,
but additional showers and thunderstorms are possible, mainly
across the northern half of the region, as the upper level low
approaches the region. Strong to severe thunderstorms will be
possible, with large hail and damaging winds being the main
hazards. Highs will be coolest across the Big Country on Tuesday,
where an earlier frontal passage is expected along with more cloud
cover and showers and thunderstorms. Highs will be in the mid to
upper 60s. Highs across central portions of the area will be in
the mid to upper 70s, with highs toward the I-10 corridor in the
80s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 238 PM CDT Mon Apr 8 2024

By Tuesday evening, the upper level low is expected to be just
east of the area, and a cold front will move through the area
Tuesday night as well. Earlier thunderstorm activity from the
morning hours is expected to have moved east of the area. As the
center of the upper level low moves in Tuesday night, it will
bring lift and cold temperatures aloft. At the surface, a cold
front will move south through the area, as ML CAPE values as high
as 2000 J/kg, and deep layer shear as high as 50 knots. All this
suggests that another round of showers and thunderstorms will be
possible, with a continued chance for severe storms. Showers and
thunderstorms will decrease in coverage from west to east on
Wednesday as the upper level low moves off to the northeast. With
clouds and precipitation in the area, highs will be quite a bit
cooler Wednesday in the mid 60s to lower 70s.

From Thursday into the weekend, dry weather is expected as upper
level ridging builds over the area, then transitions into zonal
flow aloft. Temperatures by Saturday Monday are expected to be in
the 80s to lower 90s.

&&

.AVIATION...
(00Z TAFS)
Issued at 659 PM CDT Mon Apr 8 2024

Isolated to scattered thunderstorms will initially develop in
western parts of the Big Country this evening, and then gradually
overspread the Big Country through late evening and early tonight.
Additional thunderstorm development is expected over West Texas
later tonight, with the convection moving east and overspreading
our area in the early to mid-morning hours Tuesday. Carrying VCTS
at KABI for possible storms late this evening and tonight, and
will have a potential for large or very large hail and locally
strong/damaging winds with the storms. Will monitor radar and
updated the KABI TAF as needed. KSJT should be affected by showers
and thunderstorms primarily between 10Z and 16Z. Localized gusty
winds and visibility reductions in heavy rain are possible.
Outside of the convective activity, low cloud development with
IFR and low end MVFR ceilings is expected overnight into the
morning Tuesday. A cold front across the northern Big Country
will move south toward the northern Concho Valley later tonight,
and should reach KSJT around 12Z-14Z. Winds will be from the
northeast behind this front, and from the southeast ahead of it
tonight. On Tuesday, a weak low pressure wave will move east
across our central counties, and a dryline extending south of
the low will advanve east across the southern third of our area.
Winds will shift to the southwest and west behind the dryline,
while northeast winds continue north of the aforementioned cold
frontal boundary. An overall decrease in coverage of showers
and storms is expected Tuesday afternoon, but with uncertainty
in the details, this will need to be re-assessed with subsequent
model data.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     56  68  49  64 /  80  90  80  60
San Angelo  58  78  48  68 /  70  50  40  20
Junction    64  88  51  73 /  40  40  30  20
Brownwood   60  73  52  65 /  70 100  60  50
Sweetwater  54  65  49  64 /  90  90  80  50
Ozona       60  81  47  71 /  50  20  20  10
Brady       63  78  52  65 /  60  80  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....20
AVIATION...19
Hazardous weather outlook, Apr 8, 12:18 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
118 PM CDT Mon Apr 8 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
118 PM CDT Mon Apr 8 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible across most of
West Central Texas late this afternoon but especially this
evening into late tonight. The main hazards will be large to very
large hail along with damaging winds. An isolated tornado is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday morning
and again Tuesday afternoon and early evening for most of West
Central Texas. The main hazards will be large to very large hail
and damaging winds, along with an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary late this afternoon into
tonight.

In the hours before

Special weather statement, Apr 8, 6:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
744 PM CDT Mon Apr 8 2024

TXZ049-090115-
Fisher TX-
744 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FISHER COUNTY THROUGH
815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hermleigh, or 9 miles east of Snyder, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rotan, Roby, Hobbs, Busby, and Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3296 10035 3257 10035 3265 10066 3289 10065
TIME...MOT...LOC 0043Z 274DEG 29KT 3271 10076

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TP

The radar

The Dyess AFB radar (KDYX), 129 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fisher

When
April 8, 7:15 PM CST
Where
Fisher County, 5.64 mi NNW of Bernecker
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
32.640, -100.630

A storm chaser reported 2 inch diameter hail.

Hail, Fisher

When
April 8, 7:30 PM CST
Where
Fisher County, 1.35 mi WNW of Claytonville
Measured
1.75 in hail
Reported by
Public
Coordinates
32.630, -100.550

Public reported golf ball size hail.

Thunderstorm Wind, Haskell

When
April 8, 7:51 PM CST
Where
Haskell County, 0.58 mi E of Sagerton
Measured
75 kt (86 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.080, -99.960

Trained Spotter reported 2 power polls blown down along with a few tree limbs.

Thunderstorm Wind, Haskell

When
April 8, 8:14 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
65 kt (75 mph) estimated gust
Reported by
Utility Company
Coordinates
33.160, -99.730

A utility company reported there were electric power polls blown down in Haskell. The time is estimated from radar.

Thunderstorm Wind, Haskell

When
April 8, 8:23 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

Mesonet observation site reported a 67 mph wind gust.

Hail, Haskell

When
April 8, 8:30 PM CST
Where
Haskell County, 2.82 mi NNW of Stamford
Measured
1.75 in hail
Reported by
Public
Coordinates
32.990, -99.790

Public reported golf ball size hail.

Hail, Throckmorton

When
April 8, 9:24 PM CST
Where
Throckmorton County, 21.74 mi SW of Throckmorton
Measured
1 in hail
Reported by
Public
Coordinates
32.980, -99.470

Public reported quarter size hail.

Hail, Throckmorton

When
April 8, 9:44 PM CST
Where
Throckmorton County, 8.01 mi SSW of Throckmorton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.080, -99.250

Public reported penny size hail.

Hail, Haskell

When
April 8, 11:04 PM CST
Where
Haskell County, 0.69 mi N of Rule
Measured
2 in hail
Reported by
Public
Coordinates
33.190, -99.900

The public reported 2 inch diameter hail in Rule.

Hail, Mason

When
April 9, 5:25 PM CST
Where
Mason County, 0.59 mi W of Loyal Vly
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.580, -99.010

A trained spotter reported 2 inch diameter hail in Loyal Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173255, 1173254, 1173261, 1173262, 1173263, 1173257, 1173256, 1173259, 1173258, 1173260.